Single-server queues with spatially distributed arrivals

Dirk Kroese, Volker Schmidt

Research output: Contribution to journalArticleAcademicpeer-review

21 Citations (Scopus)
51 Downloads (Pure)

Abstract

Consider a queueing system where customers arrive at a circle according to a homogeneous Poisson process. After choosing their positions on the circle, according to a uniform distribution, they wait for a single server who travels on the circle. The server's movement is modelled by a Brownian motion with drift. Whenever the server encounters a customer, he stops and serves this customer. The service times are independent, but arbitrarily distributed. The model generalizes the continuous cyclic polling system (the diffusion coefficient of the Brownian motion is zero in this case) and can be interpreted as a continuous version of a Markov polling system. Using Tweedie's lemma for positive recurrence of Markov chains with general state space, we show that the system is stable if and only if the traffic intensity is less than one. Moreover, we derive a stochastic decomposition result which leads to equilibrium equations for the stationary configuration of customers on the circle. Steady-state performance characteristics are determined, in particular the expected number of customers in the system as seen by a travelling server and at an arbitrary point in time.
Original languageUndefined
Pages (from-to)317-345
Number of pages29
JournalQueueing systems
Volume17
Issue number1
DOIs
Publication statusPublished - 1994

Keywords

  • METIS-140692
  • IR-98529

Cite this